A Case Report: An Overweight Patient with High Dose Insulin Usage
Keywords:High dose insulin, Obesity, Type 2 diabetes mellitus, Patient education, Hypoglycemia, Insulin overdose
Abstract: Insulin is vital for patients with type 1 diabetes and useful for certain patients with type 2 diabetes . In this article we aim to explain a case wrongly using high dosage insulin. A 68-year-old female patient with known 10 years of type 2 diabetes mellitus and hypertension came to our outpatient clinic because her blood glucose levels were high at home. She was using perindopril 10 mg, metformin and insulin. Since the patient did not want to make multiple injections her previous doctor has changed her therapy from glargine u300 1x50 units and insulin aspart 3x30 units to a mixed insulin; insulin degludec + insulin aspart, as 2x 40 units per day. However, the patient did not understand the change of treatment and made the combination of insulin glargine u300 1x50 units and insulin degludec + insulin aspart two times a day as 30 units. She was using this therapy more than two months. Diabetes and complications of diabetes is a challenging healthcare problem. Especially patients’ education is as important as the drug therapy [2, 3]. Among serious side-effects of insulin therapy are overdose, resulting in severe hypoglycemia, causing seizures, coma and even death . Patients must be well educated about the risks of using high doses of insulin.